Alert archive / New Mexico / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 57, NWS Albuquerque, NM

June 7, 2008Chaves County, Roosevelt County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 7, 2008, 4:59 PM MDT for Chaves County, Roosevelt County, New Mexico. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 7, 2008, 4:59 PM MDT (22:59 UTC)
Expired
Jun 7, 2008, 6:00 PM MDT
In force
61 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon

Counties Chaves County, NM, Roosevelt County, NM

The radar

The Cannon AFB radar (KFDX), 110 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.0 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2008-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2133 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2008-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2133 J/kg
Mixed-layer CIN
-192 J/kg
Mixed-layer LCL
886 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
268 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 3:00 PM MDT, 1 hour 59 minutes earlier.

Area forecast discussion, Jun 7, 3:00 PM MDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 PM MDT SAT JUN 7 2008

.DISCUSSION...NO BIG SURPRISES ON THE WEATHER FRONT TODAY ALTHOUGH
THE WINDS HAVE BEEN A LITTLE MORE WIDESPREAD THAN PREVIOUSLY
EXPECTED. WE EXPANDED THE INHERITED WIND ADVISORY AT MIDDAY TO
ACCOUNT FOR THIS AND WILL CONTINUE TO ALLOW THE ADVISORY TO BE IN
PLACE UNTIL THE EXPECTED EXPIRATION TIME OF 8 PM.

OTHERWISE...WE ARE MONITORING THE CONVECTIVE DEVELOPMENT POTENTIAL
FOR THE REMAINDER OF THIS AFTERNOON AND EVENING. WE WILL KEEP
MODEST POPS IN OUR FAR EAST SECTIONS FOR THIS EVENING...AND
ESPECIALLY FAR SOUTHEAST SECTIONS OF OUR CWA WHERE INSTABILITY AND
MOISTURE PROFILES ARE MOST FAVORABLE. AT THIS TIME...ISOLATED SEVERE
STORMS CANNOT BE RULED OUT.

THE WINDS SHOULD COME DOWN A BIT TOMORROW DUE TO A SLACKENING
SURFACE PRESSURE GRADIENT AND WEAKER WINDS ALOFT.

HOWEVER...WE WILL NEED TO MONITOR MOISTURE INTRUSIONS INTO OUR
EASTERN CWA AND DRYLINE PLACEMENT CAREFULLY THE NEXT COUPLE OF
DAYS. LATEST MODEL GUIDANCE CONTINUES TO KEEP A RISK OF SHOWERS
AND THUNDERSTORMS OVER OUR FAR EASTERN SECTIONS ON SUNDAY AS A
FRONT SWINGS THROUGH AND LINGERING ON MONDAY OVER THE FAR NORTHEAST.
THE BULK OF ANY ACTIVITY HOWEVER WILL REMAIN TO OUR EAST AND
NORTHEAST. I TWEAKED THE INHERITED POPS FOR THIS PERIOD...BUT THE
SCREAMING MESSAGE IS STILL THE SAME.

THE WINDS PICK UP AGAIN ON WEDNESDAY IN RESPONSE TO ANOTHER UPPER
LEVEL LOW FORECAST TO DEVELOP OVER THE INTERMOUNTAIN WEST. THE
EVOLUTION ON MOVEMENT OF THIS SYSTEM WILL HAVE TO MONITORED MORE
CLOSELY WITH TIME. FOR NOW...THE INHERITED TRENDS IN THE EXTENDED
PERIOD APPEAR ADEQUATE.

&&

.AVIATION...VFR CONDITIONS TO PREVAIL AT MOST AIRPORTS NEXT 24
HOURS. BUT PATCHY BKN CLOUDS...BASES NEAR OR A FEW HUNDRED FEET
EITHER SIDE OF 3000 FT AGL...POSSIBLE BETWEEN 09Z AND 15Z NEAR AND
EAST OF A TCC TO ROW LINE. SURFACE WIND GUSTS OF 30 TO 45 MPH
POSSIBLE THROUGH EARLY EVENING AT SCATTERED LOCATIONS NEAR AND WEST
OF A KCAO TO KROW LINE.

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z.

&&

.FIRE WEATHER...GENERALLY DRY WEATHER TO CONTINUE INTO NEXT WEEK
WITH EPISODES OF GUSTY WINDS AND CRITICAL FIRE WEATHER CONCERNS.

A BROAD LOW PRESSURE TROUGH ALOFT OVER THE GREAT BASIN THIS
AFTERNOON WILL CONTINUE THE BRISK SOUTHWEST WINDS FROM THE EAST
SLOPES OF THE CENTRAL MOUNTAINS INTO THE PORTIONS OF THE EASTERN
PLAINS...AS WELL AS THE NORTH CENTRAL MOUNTAINS REGION...INTO THE
EVENING. CRITICAL FIRE WEATHER CONDITIONS TO CONTINUE THROUGH EARLY
EVENING FOR THESE AREAS AND ALSO AT JUST A FEW LOCATIONS IN WEST
CENTRAL NM BEFORE SUNSET. HOWEVER...LOW LEVEL MOISTURE FROM ROW AND
TCC ON EAST SHOULD STILL BE ENOUGH TO LIMIT CRITICAL RH VALUES IN
ROOSEVELT AND CURRY COUNTIES.

STILL EXPECTING ENOUGH WIND AND LOW ENOUGH RH TO CONTINUE A FIRE
WEATHER WATCH FOR THE EAST. WILL NOT UPGRADE AS YET TO A RED FLAG
WARNING SO AS TO AVOID CONFUSION WITH CURRENT WARNING STILL IN
EFFECT. RH VALUES MAY BE MARGINAL IN THE EASTERN NEW MEXICO BORDER
COUNTIES SUNDAY AFTERNOON AND EVENING...SO BETTER CHANCES FOR RED
FLAG CRITERIA BEING REALIZED MIGHT BE FURTHER WEST WHERE SOUTHWEST
WINDS PREVAIL...AS OPPOSED TO MORE SOUTHERLY WINDS IN THE EASTERN
BORDER COUNTIES.

A COLD FRONT WILL SLIDE SOUTH ACROSS THE EASTERN PLAINS SUNDAY NIGHT
BRINGING AN INCREASE IN LOW LEVEL MOISTURE. WINDS SHOULD BE LESS AS
WELL ON MONDAY. THEN STRONGER WINDS AND LOWER RH VALUES LIKELY TO
RETURN NEXT TUESDAY AND WEDNESDAY BRINGING ABOUT MORE CRITICAL FIRE
WEATHER CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  52  83  48  86 /   0   0   0   0
GALLUP..........................  44  81  39  84 /   0   0   0   0
GRANTS..........................  47  84  44  84 /   0   0   0   0
GLENWOOD........................  53  92  52  93 /   0   0   0   0
CHAMA...........................  36  73  34  75 /   0   0   5   5
LOS ALAMOS......................  46  80  46  80 /   0   0   0   0
RED RIVER.......................  37  69  34  70 /   0   0  10   5
TAOS............................  45  81  40  81 /   0   0   5   5
SANTA FE........................  51  84  51  83 /   0   0   0   0
SANTA FE AIRPORT................  52  86  51  86 /   0   0   0   0
ESPANOLA........................  50  88  48  87 /   0   0   0   5
ALBUQUERQUE HEIGHTS.............  61  91  59  90 /   0   0   0   0
ALBUQUERQUE VALLEY..............  58  92  54  91 /   0   0   0   0
ALBUQUERQUE FOOTHILLS...........  57  90  56  89 /   0   0   0   0
ALBUQUERQUE WEST MESA...........  61  92  58  91 /   0   0   0   0
SOCORRO.........................  59  94  56  92 /   0   0   0   0
SANDIA PARK/CEDAR CREST.........  52  84  46  80 /   0   0   0   0
MORIARTY/ESTANCIA...............  52  86  49  85 /   0   0   0   0
CARRIZOZO.......................  58  93  56  91 /   0   0   0   0
RUIDOSO.........................  55  85  50  83 /   5   0   0   0
RATON...........................  48  82  46  80 /   5  10  20   5
LAS VEGAS.......................  50  83  47  80 /   0   0   0   5
ROY.............................  57  84  52  78 /   5   5  10   5
CLAYTON.........................  58  84  53  79 /   5  10  30  10
SANTA ROSA......................  59  93  56  89 /   5   5   5   5
TUCUMCARI.......................  66  95  60  88 /  10  10  10   5
FORT SUMNER.....................  64  94  61  88 /  10   5  10   5
CLOVIS..........................  66  95  61  88 /  10  10  10   5
PORTALES........................  66  96  62  89 /  10  10  10   5
ROSWELL.........................  67 100  65  96 /  10   5  10   5

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES...NMZ102>104-107-108.

FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING FOR
THE FOLLOWING ZONES...NMZ103-104-107-108.

WIND ADVISORY UNTIL 8 PM MDT THIS EVENING FOR THE FOLLOWING ZONES...
NMZ005>007-012-013.

&&

03/43
Hazardous weather outlook, Jun 7, 6:00 AM MDT, 10 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT SAT JUN 7 2008

NMZ001>021-026-081200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
600 AM MDT SAT JUN 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING IS IN EFFECT FROM NOON TO 8 PM FOR MUCH OF
NORTH CENTRAL AND EASTERN NEW MEXICO WHERE LOW HUMIDITIES COMBINED
WITH STRONG WINDS WILL CREATE CRITICAL FIRE WEATHER CONDITIONS.
IN ADDITION...A WIND ADVISORY IS IN EFFECT FOR NORTHEAST NEW
MEXICO FROM NOON UNTIL 8 PM. SOUTHWEST WINDS OF 25 TO 35 MPH WITH
GUSTS TO 50 MPH ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FIRE WEATHER WATCH IS IN EFFECT SUNDAY AFTERNOON AND EVENING ACROSS
EASTERN NEW MEXICO WHERE STRONG WINDS COMBINED WITH LOW RELATIVE
HUMIDITIES MAY CREATE CRITICAL FIRE WEATHER CONDITIONS.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

34

In the hours before

Special weather statement, Jun 7, 4:50 PM MDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
450 PM MDT SAT JUN 7 2008

NMZ019-020-072315-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-
450 PM MDT SAT JUN 7 2008

...STRONG THUNDERSTORM MOVING INTO SOUTHERN ROOSEVELT COUNTY AND THE
PANHANDLE OF EXTREME EASTERN CHAVES COUNTY...

AT 448 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 8 MILES NORTHEAST OF CAPROCK.
MOVEMENT WAS NORTHEAST AT 16 MPH. THIS STORM WILL REACH THE SOUTHERN
BORDER OF ROOSEVELT COUNTY AND THE EASTERN PANHANDLE OF CHAVES
COUNTY BY 500 PM.  ON ITS PRESENT COURSE...THE STORM MAY REACH
MILNESAND AROUND 530 PM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE MILNESAND.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.

44

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 3:51 AM MDTWind AdvisoryABQ16 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.